Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Bilirubin Levels and Abdominal Pain

04/28/2009

Question:

I`m a 27 yo female, good overall health. For years my total bilirubin has come back mildly elevated (1.2-1.7). Additionally, sometimes the AlkPhosp. test is elevated. All other bloodwork, enzymes etc. are normal. I have chronic problems with abdominal pain (abdominal ultrasound normal). Can a slightly elevated bilirubin be the cause of abdominal pain? Are there any treatments for that such as meds or taking out the gallbladder? Thank you.

Answer:

No, the slightly elevated bilirubin should not cause abdominal pain. There are several congenital enzyme defects in the liver which can produce what is called a 'benign hyperbilirubinemia'. I would suspect that is what you have. Unless you have stones in the gallbladder, right upper quadrant pain, pain/intolerance to fatty or greasy foods, there is likely little or no reason to even think about taking out the gallbladder. To further put your mind at ease, I think you should see a gastroenterologist or even a hepatologist. Nonetheless, I would not get too upset or concerned about these very minor lab abnormalities.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

Steven  M Rudich, MD, PhD, FACS Steven M Rudich, MD, PhD, FACS
Formerly
Professor of Surgery, Director of Liver Transplat and Hepatobiliary Surgery
College of Medicine
University of Cincinnati